Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Aberdeen, SD

May 8, 2018Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 8, 2018, 5:02 PM CDT for Hand County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2018, 5:02 PM CDT (22:02 UTC)
Expired
May 8, 2018, 5:45 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Hand County, SD

The radar

The Aberdeen radar (KABR), 89 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WUUS53 KABR 082202
SVRABR
SDC059-082245-
/O.NEW.KABR.SV.W.0006.180508T2202Z-180508T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
502 PM CDT TUE MAY 8 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northern Hand County in central South Dakota...

* Until 545 PM CDT

* At 459 PM CDT, a severe thunderstorm was located over Polo, or 18
  miles south of Faulkton, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Orient, Burdette and Polo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4478 9923 4490 9917 4489 9870 4469 9870
      4453 9879
TIME...MOT...LOC 2159Z 290DEG 24KT 4477 9910 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Dorn
3 follow-up statements
498 
WWUS53 KABR 082220
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
520 PM CDT TUE MAY 8 2018

SDC059-082245-
/O.CON.KABR.SV.W.0006.000000T0000Z-180508T2245Z/
Hand SD-
520 PM CDT TUE MAY 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN HAND COUNTY...

At 519 PM CDT, a severe thunderstorm was located 7 miles southeast of
Orient, or 15 miles southeast of Faulkton, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Orient and Burdette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4481 9912 4490 9912 4489 9870 4469 9870
      4468 9891
TIME...MOT...LOC 2219Z 268DEG 16KT 4484 9897 

HAIL...1.00IN
WIND...60MPH
 
$$

Dorn
528 
WWUS53 KABR 082231
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
531 PM CDT TUE MAY 8 2018

SDC059-082245-
/O.CON.KABR.SV.W.0006.000000T0000Z-180508T2245Z/
Hand SD-
531 PM CDT TUE MAY 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN HAND COUNTY...

At 531 PM CDT, a severe thunderstorm was located near Rockham, or 16
miles southeast of Faulkton, moving east at 25 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Orient and Burdette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4481 9912 4490 9912 4489 9870 4469 9870
      4468 9891
TIME...MOT...LOC 2231Z 262DEG 20KT 4486 9889 

HAIL...0.75IN
WIND...70MPH
 
$$

Dorn
353 
WWUS53 KABR 082245
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
545 PM CDT TUE MAY 8 2018

SDC059-082255-
/O.EXP.KABR.SV.W.0006.000000T0000Z-180508T2245Z/
Hand SD-
545 PM CDT TUE MAY 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAND COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 4481 9912 4490 9912 4489 9870 4469 9870
      4468 9891
TIME...MOT...LOC 2245Z 265DEG 26KT 4488 9880 

$$

Dorn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:36 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 8, 1:36 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
136 PM CDT Tue May 8 2018

.SHORT TERM...(This Evening through Wednesday)
Issued at 135 PM CDT Tue May 8 2018

Forecast challenges include coverage/timing/intensity of convection
early this evening, and then again Wednesday afternoon in
"northwest" unidirectional flow through the column. Temperatures
will also prove challenging tonight/Wednesday.

Currently, a large occluded low pressure system is spinning/moving
slowly eastward over the region. Under a partly to mostly sunny sky,
temperatures are warming through the 60s and 70s on generally light
north-northwest winds west of the Prairie Coteau of northeast South
Dakota, and light and variable winds over the Coteau eastward into
MN. A few showers and thunderstorms dot the regional radar mosaic
this afternoon, but the main focus areas over the next 3-6 hours
will be central/south central South Dakota and extreme eastern South
Dakota/western Minnesota.

Most of the instability and shear that's around through early this
evening is in the bottom of the atmosphere, rather than the whole
depth of the column. It's rare, but every once in a while the set-up
that's in play today through the end of heating this evening
supports rapid initial updraft development and "shallow" or low-
topped thunderstorms that have the capacity to spin up a very
brief/weak tornado or two near the surface low center and within the
warm sector near the warm front that extends from northeast SoDak
down across far swrn MN. This is also talked about briefly in the
late morning SPC Day 1 Convective Outlook. Have also attempted to
increase the visibility of this potential via social media and the
Hazardous Weather Outlook (HWO).

Beyond this evening, precipitation chances dwindle with the loss of
daytime heating, and the remainder of tonight/Wednesday morning
should be dry. Wednesday afternoon, an area of low pressure over
Alberta/Saskatchewan will be working southeast through the region.
Deep unidirectional steering flow/shear environment combined with
modestly steep low/mid-level lapse rates could end up producing some
heat of the day scattered showers and thunderstorms over this cwa.

Temperatures over the next 24 hours will not show much low level caa
influence, even though the low level advection pattern will be one
of weak caa. Meaningful low level caa does not look to get started
until beyond the short-term forecast period.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 135 PM CDT Tue May 8 2018

At 00Z Thursday, we'll be under northwest flow aloft, as a ridge
extends from northern Mexico through Alberta as surface high
pressure over south central Canada pushes a ridge across our
northeastern counties. While the 500mb ridge does flatten out
significantly, it will slide across the Northern Plains states
during the day Thursday. Right now, the best chance of rain looks to
be Thursday night into Friday morning, associated with embedded wave
in the otherwise west-southwest flow behind the ridge. At the
surface, low pressure looks to track west to east across NE and KS,
with a trough extending up into our area. Expect the threat of
thunderstorms to stay mainly to our south, closer to the sfc low
itself. Still, the 12Z GFS, like its 06Z run, remain robust in
amounts. GEFS plumes show the potential for over 0.5in across most
of the area, with a few locations getting closer to 1in. The sfc
trough exits to our east Friday morning, with the sfc low lingering
will to our south. The Pacific Northwest 500mb low will sink
southeast across southern ID/UT Friday, and then retrograde across
NV by Sunday.

Expect a large area of high pressure at the surface to slowly build
in from the northwest this weekend, and be overhead during the day
Sunday, with a mostly dry weekend anticipated. There is some larger
than normal uncertainty in the forecast Tuesday and beyond, where
the Canadian becomes out of phase with the ECMWF and GFS. Will throw
out much of that solution. Either way, it looks like warmer
temperatures and the mention of showers and thunderstorms will
return.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1221 PM CDT Tue May 8 2018

VFR conditions are expected through appx 03 this evening, at all
four terminals. In fact, KMBG and KPIR probably stay VFR the entire
TAF valid period. KABR/KATY terminals could fall into some MVFR/IFR
cigs later tonight at or after 03z as low stratus clouds off to the
north shift down across northeast South Dakota behind the area of
low pressure that is over the region today, with improvement
expected heading into the mid to late morning hours on Wednesday.
WRT this area of low pressure, isolated to widely scattered showers
and thunderstorms are expected to develop this afternoon into this
evening, and could impact any of the four terminals.  But the
thinking right now is the terminal with the highest probability of
seeing a thunderstorm over terminal airspace is KATY. Precipitation
chances begin to disappear by 04z-05Z tonight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Dorn
LONG TERM...KF
AVIATION...Dorn
Hazardous weather outlook, May 8, 1:31 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
131 PM CDT Tue May 8 2018

MNZ039-046-SDZ008-011-018>023-091845-
Traverse-Big Stone-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin-
Deuel-
131 PM CDT Tue May 8 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening. Brief gusty winds, small hail, and perhaps a brief
weak tornado spin-up or two are possible with thunderstorms this
afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003>007-009-010-015>017-033>037-045-048-051-091845-
Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Dewey-
Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
131 PM CDT Tue May 8 2018 /1231 PM MDT Tue May 8 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and evening. No
severe weather is expected, though.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dorn

In the hours before

Special weather statement, May 8, 4:20 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
420 PM CDT TUE MAY 8 2018

SDZ011-082145-
Day SD-
420 PM CDT TUE MAY 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAY COUNTY UNTIL 445
PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Andover, or 12 miles southeast of Groton, moving northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bristol and Andover.

LAT...LON 4525 9791 4529 9798 4544 9796 4533 9772
TIME...MOT...LOC 2120Z 210DEG 6KT 4531 9793

SRF
Special weather statement, May 8, 4:25 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
425 PM CDT TUE MAY 8 2018

SDZ011-018-019-082200-
Clark SD-Spink SD-Day SD-
425 PM CDT TUE MAY 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAY...NORTHWESTERN
CLARK AND NORTHEASTERN SPINK COUNTIES UNTIL 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm over
Conde, or 21 miles south of Groton, moving north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Conde and Crandall.

LAT...LON 4509 9792 4513 9818 4524 9818 4523 9792
TIME...MOT...LOC 2125Z 188DEG 7KT 4514 9807

SRF
Special weather statement, May 8, 4:35 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
435 PM CDT TUE MAY 8 2018

SDZ017-036-037-082215-
Hand SD-Hyde SD-Faulk SD-
435 PM CDT TUE MAY 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND...NORTHEASTERN
HYDE AND SOUTHWESTERN FAULK COUNTIES UNTIL 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Burkmere, or 14 miles southwest of Faulkton, moving
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Orient.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4494 9944 4500 9939 4498 9898 4475 9931
TIME...MOT...LOC 2134Z 310DEG 12KT 4493 9937

Dorn

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:07 PM CDTSpecial Weather StatementABRCorson38 min
May 7, 7:20 PM CDTSpecial Weather StatementABRJones40 min
May 7, 7:39 PM CDTSevere Thunderstorm WarningABRCorson63 min
May 7, 8:02 PM CDTSpecial Weather StatementABRHughes, Jones, Stanley, Sully58 min
May 7, 8:21 PM CDTSpecial Weather StatementABRDewey, Potter, Sully54 min
May 8, 3:45 PM CDTSevere Thunderstorm WarningABRHyde, Sully18 min
May 8, 4:20 PM CDTSpecial Weather StatementABRDay25 min
May 8, 4:25 PM CDTSpecial Weather StatementABRSpink35 min
May 8, 4:35 PM CDTSpecial Weather StatementABRFaulk40 min
May 8, 4:45 PM CDTSevere Thunderstorm WarningABRBrown, Spink31 min
May 8, 5:03 PM CDTSpecial Weather StatementABRDay27 min
May 8, 5:51 PM CDTSevere Thunderstorm WarningABRDay39 min
May 8, 6:11 PM CDTSevere Thunderstorm WarningABRClark, Day34 min
May 8, 6:56 PM CDTSpecial Weather StatementABRClark34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.